MAUDE Adverse Event Report: CORDIS CORPORATION TRAPEASE PVCF FEM/JUG 55CM CSI; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION TRAPEASE PVCF FEM/JUG 55CM CSI; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466P306AU
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Codes Internal Organ Perforation (1987); Perforation of Vessels (2135)
Date of Event 08/11/2020
Type of Reportable Event Serious Injury
Event or Problem Description
As reported by the legal brief, the patient underwent placement of a trapease vena cava filter.The report states that the filter subsequently malfunctioned and caused injury and damage to the patient including, but not limited to medial and posterior tilt of the filter at the superior end; anterior tilt at the inferior end where it contacts the inferior vena cava (ivc) wall; perforation of the ivc by all struts up to 6 mm with two anterior struts perforating the ivc at 4 mm and 5 mm and contacts the bowel.One medal strut perforates the ivc wall 4 mm and resides within the soft tissues; one posterior strut perforates the ivc wall and contacts the lc vertebral body; and two lateral struts perforate the ivc wall both at 4 mm and reside within the soft tissues.As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages, and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, pain and suffering, and other damages.
 
Additional Manufacturer Narrative
Occupation: other, senior counsel, litigation.Date of event: please note that the exact event date is unknown and the event date is the complaint awareness date.It was reported that a patient underwent placement of a trapease vena cava filter.The filter subsequently malfunctioned and caused medial and posterior tilt of the filter at the superior end; anterior tilt at the inferior end where it contacts the inferior vena cava (ivc) wall; perforation of the ivc by all struts up to 6 mm with two anterior struts perforating the ivc at 4 mm and 5 mm and contacts the bowel.One medal strut perforates the ivc wall 4 mm and resides within the soft tissues; one posterior strut perforates the ivc wall and contacts the lc vertebral body; and two lateral struts perforate the ivc wall both at 4 mm and reside within the soft tissues.The indication for the filter implant has not been provided and there is currently no additional information available for review.The product was not returned for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The trapease ivc filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Ivc filter tilt has been associated with practitioner technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the tilt and perforation has not been reported at this time and a clinical conclusion could not be determined as to the cause of the event.Without procedural films or post implant imaging available for review, the reported events could not be confirmed or further clarified.There is nothing to suggest that the reported event is related to the design and/or manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.Please note that this is the initial report for this product.
 
Additional Manufacturer Narrative
After further review of additional information received, the following sections have been updated accordingly: a2, b1, b3, b4, b5, b6, b7, d1, d4, d10, g2, g3, g6, h1, h2 and h4.Additional information is pending and will be submitted within 30 days of receipt.
 
Event or Problem Description
Additional information received per the medical records indicate that the patient has a history of chronic and recurrent deep vein thrombosis (dvt).The filter was implanted via the patient's right internal jugular vein.An inferior vena cava (ivc) venography was performed using digital subtraction technique.There were no clots present within the common iliac veins nor ivc.The ivc caliber was normal.The renal glands were patent bilaterally.The filter was deployed midway between the lowest renal vein and the iliac vein bifurcation.The filter appeared well seated and was aligned in a parallel fashion within in the lumen of the ivc.The patient tolerated the procedure well.Computed tomography (ct) scan done approximately eleven years and ten months after the index procedure was re-evaluated thirteen years and seven months after the index procedure.The results of this review were previously reported.Additional information received per the patient profile form (ppf) states that the patient experienced tilt, ivc perforation and organ perforation.The patient became aware of the reported events approximately thirteen years and seven months after the index procedure.The patient continues to worry about the filter failing.
 
Additional Manufacturer Narrative
It was reported that a patient underwent placement of a trapease vena cava filter.The filter subsequently malfunctioned and caused medial and posterior tilt of the filter at the superior end; anterior tilt at the inferior end where it contacts the inferior vena cava (ivc) wall; perforation of the ivc by all struts up to 6 mm with two anterior struts perforating the ivc at 4 mm and 5 mm and contacts the bowel.One medal strut perforates the ivc wall 4 mm and resides within the soft tissues; one posterior strut perforates the ivc wall and contacts the lc vertebral body; and two lateral struts perforate the ivc wall both at 4 mm and reside within the soft tissues.The patient reported becoming aware of the events approximately thirteen years and seven months post implant, when the results of a computed tomography (ct) scan were reported.According to the medical record, the indication for the filter implant was chronic and recurrent deep vein thrombosis.The filter was placed via the right internal jugular vein and deployed midway between the lowest renal vein and the iliac vein bifurcation.Pre-deployment venography demonstrated no evidence of clots in the common iliac veins or the ivc.The ivc was noted to be of normal caliber.Post deployment the filter appeared well seated and was aligned in a parallel fashion within in the lumen of the ivc.The patient tolerated the procedure well.The product remains implanted and unavailable for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The trapease ivc filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Ivc filter tilt has been associated with practitioner technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the tilt and perforation has not been reported at this time and a clinical conclusion could not be determined as to the cause of the event.Without procedural films or post implant imaging available for review, the reported events could not be confirmed or further clarified.There is nothing to suggest that the reported event is related to the design and/or manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.

Brand Name
TRAPEASE PVCF FEM/JUG 55CM CSI
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key15324500
Report Number9616099-2022-05932
Device Sequence Number5518072
Product Code DTK
UDI-Device Identifier20705032009451
UDI-Public20705032009451
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K020316
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number466P306AU
Device Catalogue Number466P306AU
Device Lot NumberR0608222
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/16/2022
Supplement Date Received by Manufacturer08/15/2022
09/22/2022
Initial Report FDA Received Date08/30/2022
Supplement Report FDA Received Date09/12/2022
10/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/17/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN 0.35 INQUIRE WIRE; UNKNOWN 6 FRENCH SHEATH - 60 CM; UNKNOWN CATHETER-22 GAUGE; UNKNOWN DILATOR
Outcome Attributed to Adverse Event Life Threatening;
Patient Age50 YR
Patient SexFemale